Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 85, NWS La Crosse, WI

June 18, 1998Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 1998, 11:24 AM CDT for Grant County, Wisconsin. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 11:24 AM CDT (16:24 UTC)
Expired
Jun 18, 1998, 12:00 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

What was reported inside it

TimeReportWhereRemark
Jun 18, 11:32 AM CDTThunderstorm WindLancaster, WIThe county Emergency Manager reported large trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 181626 RRA
SVRLSE
WIC043-181700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1124 AM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 1200 PM CDT

* AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR FENNIMORE...OR 33  MILES NORTH OF
  DUBUQUE... MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE RIVER AND MUSCODA BY 1200 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.


DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 AM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 2:15 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT THU JUN 18 1998

KARX-88D SHOWING SCATTERED CONVECTIVE ACTIVITY ACROSS MUCH OF THE
FORECAST AREA THIS MORNING. ANALYSIS OF LATEST DATA AND FORECAST
INFORMATION SHOWS UPPER CLOSED LOW OVER THE WEST WITH VORT LOBES BEING
PULLED AROUND AND EJECTED OUT IN THE AMPLIFIED FLOW PATTERN TOWARD THE
FORECAST AREA. SURFACE COLD FRONT ACROSS THE PLAINS MOVING EAST WITH
WARM FRONT EXTENDING OUT INTO IOWA.

SHORT TERM...
MAIN CHALLENGE THIS PERIOD WILL BE CONVECTIVE ACTIVITY WITH FORECAST
PRETTY STRAIGHT FORWARD. SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS
MORNING UNTIL ATMOSPHERE RELOADS FOR AFTERNOON ACTIVITY. MAIN SYSTEM
OPENS AND BECOMES NEGATIVELY TILTED THROUGH TIME. WITH FAVORABLE
CONVERGENCE AND FORCING ALONG WITH COLD POOL ALOFT ADVECTING INTO THE
REGION... SHOWERS AND THUNDERSTORMS WILL DEVELOP. TEMPERATURES SHOULD
BE NEAR PERSISTENCE. WINDS WILL INCREASE DURING THE DAY WILL THE
INCREASING PRESSURE GRADIENT ACROSS THE FORECAST AREA.

FORECAST INPUT...
SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS NEAR PERSISTENCE. WINDY
CONDITIONS MINNESOTA... BREEZY NORTHEAST IOWA.

COORDINATED WITH GRB/DMX

KRC

In the hours before

Special weather statement, Jun 18, 5:58 AM CDT, 5 hours 26 minutes before
IAZ008-018-019-181255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 AM CDT THU JUN 18 1998

THE LEADING EDGE OF AN AREA OF THUNDERSTORMS WILL PRODUCE WIND
GUSTS OF 45 TO 50 MPH AT CHARLES CITY...FLOYD AND OSAGE BETWEEN 645
AND 7AM. PERSONS IN THE AFFECTED AREAS CAN ALSO EXPECT PERIODS OF
HEAVY RAINFALL ASSOCIATED WITH THESE STORMS.

RLB
Special weather statement, Jun 18, 5:58 AM CDT, 5 hours 26 minutes before
IAZ008-018-019-181255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 AM CDT THU JUN 18 1998

THE LEADING EDGE OF AN AREA OF THUNDERSTORMS WILL PRODUCE WIND
GUSTS OF 45 TO 50 MPH AT CHARLES CITY...FLOYD AND OSAGE BETWEEN 645
AND 7AM. PERSONS IN THE AFFECTED AREAS CAN ALSO EXPECT PERIODS OF
HEAVY RAINFALL ASSOCIATED WITH THESE STORMS.

RLB
Special weather statement, Jun 18, 6:00 AM CDT, 5 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT THU JUN 18 1998

...THUNDERSTORMS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA TODAY AND
CONTINUE THROUGH EARLY TONIGHT...

THIS MORNING... SCATTERED THUNDERSTORMS ACCOMPANIED BY VERY HEAVY
RAINFALL PRODUCING PONDING OF WATER ON ROADWAYS... SMALL HAIL... AND
BRIEF GUSTY WINDS SHOULD EVENTUALLY WEAKEN AND DISSIPATE DURING THE
MORNING HOURS GIVING THE ATMOSPHERE A CHANCE TO RECOVER AND RELOAD.

DURING THE DAY...  TEMPERATURES IN THE UPPER LEVELS OF THE ATMOSPHERE
WILL COOL AND WITH THE WARM AND MOIST CONDITIONS EXISTING AT THE
SURFACE... THE ATMOSPHERE WILL BECOME UNSTABLE ALLOWING FOR THE
DEVELOPMENT OF AFTERNOON THUNDERSTORMS.

A STRENGTHENING STORM SYSTEM OVER THE CENTRAL PLAINS WILL MOVE EAST
ARRIVING IN OUR REGION LATE IN THE AFTERNOON. THIS STORM SYSTEM WILL
PROVIDE BOTH AN UPPER LEVEL AND SURFACE MECHANISM FOR LIFT HENCE...
STRONGER THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EARLY
TONIGHT. A FEW MAY BE SEVERE WITH THE THREAT OF LARGE HAIL AND DAMAGING
WIND. A SECONDARY THREAT WILL ALSO BE FLOODING ASSOCIATED WITH THE
HEAVY RAINFALL FROM THESE THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THOSE INTERESTED
PARTIES SHOULD MONITOR THE WEATHER... AS WELL AS LOOKING FOR ADDITIONAL
THUNDERSTORM OUTLOOKS IN THE FORM OF THIS HAZARDOUS WEATHER UPDATE...
FOR LATER UPDATES.

KRC
Special weather statement, Jun 18, 6:00 AM CDT, 5 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT THU JUN 18 1998

...THUNDERSTORMS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA TODAY AND
CONTINUE THROUGH EARLY TONIGHT...

THIS MORNING... SCATTERED THUNDERSTORMS ACCOMPANIED BY VERY HEAVY
RAINFALL PRODUCING PONDING OF WATER ON ROADWAYS... SMALL HAIL... AND
BRIEF GUSTY WINDS SHOULD EVENTUALLY WEAKEN AND DISSIPATE DURING THE
MORNING HOURS GIVING THE ATMOSPHERE A CHANCE TO RECOVER AND RELOAD.

DURING THE DAY...  TEMPERATURES IN THE UPPER LEVELS OF THE ATMOSPHERE
WILL COOL AND WITH THE WARM AND MOIST CONDITIONS EXISTING AT THE
SURFACE... THE ATMOSPHERE WILL BECOME UNSTABLE ALLOWING FOR THE
DEVELOPMENT OF AFTERNOON THUNDERSTORMS.

A STRENGTHENING STORM SYSTEM OVER THE CENTRAL PLAINS WILL MOVE EAST
ARRIVING IN OUR REGION LATE IN THE AFTERNOON. THIS STORM SYSTEM WILL
PROVIDE BOTH AN UPPER LEVEL AND SURFACE MECHANISM FOR LIFT HENCE...
STRONGER THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EARLY
TONIGHT. A FEW MAY BE SEVERE WITH THE THREAT OF LARGE HAIL AND DAMAGING
WIND. A SECONDARY THREAT WILL ALSO BE FLOODING ASSOCIATED WITH THE
HEAVY RAINFALL FROM THESE THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THOSE INTERESTED
PARTIES SHOULD MONITOR THE WEATHER... AS WELL AS LOOKING FOR ADDITIONAL
THUNDERSTORM OUTLOOKS IN THE FORM OF THIS HAZARDOUS WEATHER UPDATE...
FOR LATER UPDATES.

KRC
Special weather statement, Jun 18, 8:19 AM CDT, 3 hours 5 minutes before
WIZ017-029-033-034-181350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
819 AM CDT THU JUN 18 1998

...STRONG THUNDERSTORMS BETWEEN LA CROSSE AND EAU CLAIRE...

AT 815 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE STRETCHED
ACROSS TREMPEALEAU COUNTY...BETWEEN LA CROSSE AND EAU CLAIRE.
THE HEAVIEST RAIN WAS JUST SOUTHEAST OF ARCADIA...30 MILES NORTH
OF LA CROSSE AND MOVING NORTHEAST.

IF YOU LIVE IN INDEPENDENCE...WHITEHALL OR PIGEON FALLS...YOU
CAN EXPECT VERY HEAVY RAIN AND POSSIBLY SMALL HAIL BY 9AM. THESE
STORMS WILL AFFECT AREAS EAST OF EAU CLAIRE...INCLUDING THE
NEILLSVILLE...OWEN AND LUBLIN BY 10AM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. STAY INDOORS UNTIL
THESE STORMS PASS BY.

SHEA/RRS
Special weather statement, Jun 18, 8:19 AM CDT, 3 hours 5 minutes before
WIZ017-029-033-034-181350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
819 AM CDT THU JUN 18 1998

...STRONG THUNDERSTORMS BETWEEN LA CROSSE AND EAU CLAIRE...

AT 815 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE STRETCHED
ACROSS TREMPEALEAU COUNTY...BETWEEN LA CROSSE AND EAU CLAIRE.
THE HEAVIEST RAIN WAS JUST SOUTHEAST OF ARCADIA...30 MILES NORTH
OF LA CROSSE AND MOVING NORTHEAST.

IF YOU LIVE IN INDEPENDENCE...WHITEHALL OR PIGEON FALLS...YOU
CAN EXPECT VERY HEAVY RAIN AND POSSIBLY SMALL HAIL BY 9AM. THESE
STORMS WILL AFFECT AREAS EAST OF EAU CLAIRE...INCLUDING THE
NEILLSVILLE...OWEN AND LUBLIN BY 10AM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. STAY INDOORS UNTIL
THESE STORMS PASS BY.

SHEA/RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:44 PM CDTSevere Thunderstorm WarningARXCrawford, Grant61 min
Jun 18, 5:01 PM CDTSevere Thunderstorm WarningARXRichland, Vernon74 min
Jun 18, 5:01 PM CDTSevere Thunderstorm WarningARXLa Crosse74 min
Jun 18, 5:22 PM CDTSevere Thunderstorm WarningARXJackson, Monroe83 min
Jun 18, 5:22 PM CDTSevere Thunderstorm WarningARXTrempealeau83 min
Jun 18, 5:40 PM CDTSevere Thunderstorm WarningARXAdams, Juneau65 min
Jun 18, 6:43 PM CDTSevere Thunderstorm WarningARXAdams17 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.